On the optimal assignment of customers to parallel servers

R.R. Weber, J. Appl. Prob. 15(9) 406-413, 1978.


We consider a queueing system with several identical servers, each with its own 
queue.  Identical customers arrive according to some stochastic process and as 
each customer arrives it must be assigned to some server's queue.  No jockeying 
amongst the queues is allowed.  We are interested in assigning the arriving 
customers so as to maximize the the number of customers which complete their 
service by a certain time.  If each customer's service time is a random variable 
with a non-decreasing hazard rate then the strategy that does this is one that 
assigns each arrival to the shortest queue. 

back to list of papers